Even though herbal remedies are natural, they are not always safe and free of side effects. It is really important to think about this if you are already taking any other medication (see our information on interactions).
|Some research shows that individuals who take St John's wort report fewer or less adverse side effects than commonly prescribed antidepressant medications. However, just because many people experience fewer side effects, that doesn't mean that you will have the same experience. It is always important to be aware of any potential risks when taking medication that has not been prescribed by your GP.
What are the side effects of St John's wort?
Some people who take St John's wort do not report any side effects. However, those who do have side effects most commonly report:
- feeling nauseous, being sick or diarrhoea
- allergic reactions
- a dry mouth
- skin problems
A rare side effect is increased sensitivity to sunlight. If you think this is affecting you, you should consider using a high factor sunscreen, cover up or stay out of the sun. You should also be cautious about taking St John’s wort if you use a lamp box for seasonal affective disorder.
I had no side effects other than some photosensitivity and no withdrawal symptoms. Usually I am very side effect-sensitive so this was a great benefit.
If you experience any side effects which you think should be reported, you can report them to the Medicines and Healthcare Products Regulatory Agency (MHRA) via their Yellow Card system.
Will I get withdrawal symptoms from stopping?
Some people stop taking St John’s wort without any problems, while others experience withdrawal symptoms. Unfortunately information about withdrawal symptoms is limited and inconsistent.
Those who do experience withdrawal symptoms tend to report feeling sick, dizzy and tense when they stop taking St John’s wort suddenly.
As St John’s wort has similar properties to prescribed antidepressants, it is advisable to slowly reduce your dosage to lessen the chance of withdrawal symptoms, especially if you have been taking it for longer than a few weeks. If you are thinking about stopping taking St John's wort, it can be really useful to talk to your doctor to discuss the safest methods to withdraw.
This information was published in January 2017. We will revise it in 2020.